Taking Setraline, Diazepam and Mirtazpine: Clare's story
It was July 2014 when I first accepted something was wrong. I had just ended a relationship with my long term partner and, it seemed, overnight I began to fall apart. I had experienced symptoms like this before: being sick morning and night, shaking, insomnia, it had all happened whilst I was away in my first year of university. I put it down to issues I was dealing with at the time, which just so happened to be another break up, but once these symptoms arose again, I realised they shouldn’t have.
I’d had tough time I’d had growing up, as when I was fifteen my father passed away. He’d had a lot of health complications, and he passed just as I was due to take my GCSE’s. My life had been ever evolving since then. I took my exams and went straight to college for two years, during this time my mother remarried and we moved house. I took a gap year before university, and that was the first time I began to show I was struggling mentally, but before I knew it I was embarking on my first year at the University of Winchester.
Everything seemed to go by so fast, and once I had graduated and taken up an office job back in my hometown, it was then that my foundations started to crack. My depression resembles symptoms of Chronic Fatigue Syndrome or M.E, as most days I have little to no energy.
It was my employer who encouraged me to go to my doctor. They had been incredibly supportive already, and helped me accept the fact that I needed a diagnosis. Sure enough a month later, my doctor diagnosed me with an anxiety disorder and severe depression, and I was put onto medication for a minimum of six months.
Just recently, I have started cooking for myself again, but doing something as simple as the weekly shop wipes me out for the rest of the day. Having said this, the medication my doctor prescribed me has helped me to ease back into everyday life. I was given Sertraline and Diazepam to help control my depression and anxiety respectively, and after a few months I was given Mirtazapine to take at night.
As soon as I started taking Sertraline the side effects kicked in. I had a general unwell feeling, dizziness and extreme fatigue. Sometimes I even felt like I was drunk. After I began to get quite restless at night, the Mirtazaphine helped me sleep, although it left me with a feeling similar to a hangover when I woke up the next morning. Then throughout the day, if I needed to, I could take Diazepam, which helped calm me down when I was feeling anxious.
Despite the side effects, nearly a year later I am still taking these medications. When I look back to my diagnosis I can see that taking medication was the right option for me because of the progress I’ve made. Although my progress has been slow, it’s been progress none the less.